The extensive use of selective histamine H2 receptor antagonists provides a unique opportunity to describe very rare adverse drug reactions. Although mild elevation of serum creatinine level following the administration of cimetidine is relatively common, acute interstitial nephritis (AIN) is a rare hypersensitivity reaction. There have been 25 published reports of AIN associated with H2 antagonist therapy and we also identified 16 cases from the Australian Adverse Drug Reaction Advisory Committee (ADRAC) database. AIN was reported most commonly following cimetidine administration. AIN was supported by renal biopsy in 28 patients and by rechallenge in 6. H2 antagonist-induced AIN was more commonly reported in men older than 50 years. In the majority of cases the onset was within 2 weeks of initiation of therapy (1 day to 11 months). The clinical manifestations were nonspecific including sterile pyuria, elevated erythrocyte sedimentation rate, fatigue, proteinuria and leucocytosis whereas rash, arthralgia and flank pain were rarely reported. There were 170 cases of hepatotoxicity following H2 antagonist administration reported to ADRAC. These were more common following ranitidine and included cholestatic, hepatocellular and mixed reactions. Hepatotoxicity was proven following liver biopsy in several cases published in the literature and in 15 cases reported to ADRAC. Hepatotoxicity recurred upon rechallenge in 6 cases. Generally, renal and hepatic adverse effects resolved quickly after cessation of H2 antagonist therapy and did not require specific treatment. Nephrotoxicity and hepatotoxicity following administration of an H2 antagonist is rare and a high index of suspicion is necessary for early detection. Now that many H2 antagonists are available over the counter, awareness of these conditions and early detection with cessation of H2 antagonist therapy would appear paramount.